Alert archive / Nevada / Flash Flood Warnings in 1997

Flash Flood Warning 19, NWS Las Vegas, NV

August 8, 1997Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Aug 8, 1997, 4:26 PM PDT for Clark County, Nevada. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 1997, 4:26 PM PDT (23:26 UTC)
Expired
Aug 8, 1997, 5:30 PM PDT
In force
64 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Clark County, NV

The radar

The Las Vegas radar (KESX), 58 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 11.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1997-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1997-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
326 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
3179 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 082328
FFWLAS
NVC003-090030-
 
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
426 PM PDT FRI AUG 8 1997
 
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
EFFECTIVE UNTIL  530 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS......
 
IN SOUTH NEVADA
 
   ...CENTRAL EAST CENTRAL CLARK COUNTY
 
AT 425 PM...LAS VEGAS DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS
WITH VERY HEAVY RAIN COVERING MUCH OF THE LAS VEGAS METRO AREA WITH
THE STRONGEST STORM LOCATED 5 MILES NORTHEAST OF THE NORTH LAS VEGAS
AIRPORT.
 
MOVEMENT OR THE STORMS WAS TO THE NORTHEAST AT 5 TO 10 MPH.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND
DEADLY LIGHTNING.  PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.
 
KOSIER
 
T

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 8:23 AM PDT, 8 hours 3 minutes earlier.

Area forecast discussion, Aug 8, 8:23 AM PDT, 8 hours 3 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
820 AM PDT FRI AUG 8 1997

VSBL STLT AND SFC OBS INDC PLENTY OF MID LVL INSTABILITY AROUND
WITH ACCAS CLDS AND EVEN SOME ISOLD -SHRA/-TSRA IN CA VCNTY KERN
AND INYO COUNTIES.  MEANWHILE...SHALLOW LOW LVL MSTR CONTS TO CREEP
NWD UP CO RVR INTO SRN NV WITH SOME INCR IN DEWPOINTS NOTED THIS AM
LAS/LSV.  YUM VWP STILL INCDS ONLY A SHALLOW SLY FLOW THRU 3 KFT SO
NO STRONG SURGE NOTED.  DRA SOUNDING MARGINALLY UNSTABLE WITH AVG
LAYER DATA SFC-700 RIPE FOR TSTM FORMATION.  NO DOUBT THAT TSTMS
WILL POP TDA BUT VRY DIFFICULT TO PINPOINT WHERE.

UPR HIGH HAS SHIFTED SEWD AND WILL CONT TO MOVE INTO AZ TDA.  THIS
WILL PREVENT A REPEAT OF YSTDYS TSTMS IN AZ...WHERE THE NELY FLOW
ALLOWED STORMS TO MOVE OFF HIGHER TERRAIN INTO MSTR RICH CO RVR
VALLEY.  12Z RUC INDCS WEAK 7H TROF ACRS SCNTRL NV AND FCSTS IT TO
MOVE SEWD INTO SRN NV BY MAX HEATING.  MESO ETA ALSO CONTS TO
ADVERTISE MSTR CONVERGENCE ALONG AN AXIS ROUGHLY FRM TPH TO IGM.
LOOKS THE COMBO OF THE 7H TROF AND LOW LVL MSTR CONVERGENCE WILL
MAKE FOR AN ACTIVE TSTM DAY OVR SCNTRL/SRN NV ZONES.  PLANNING ON
SOME MINOR UPDATES TO UP POPS SLGTLY AND REWORD/REGROUP FCST.

LAS 211

NEMETH

SRN NV...NONE
ERN CA...NONE
NW AZ ...NONE

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 4:26 PM PDTSevere Thunderstorm WarningVEFClark64 min

Nearby

Flash Flood Warnings in Nevada, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.